Restless leg syndrome turns out to be movement disorder caused by Reglan
PHOENIX, ARIZONA – Ron, a musician and artist, was having trouble sleeping. His legs would move involuntarily back and forth under the sheets. At first, both Ron and his doctors thought he suffered from restless leg syndrome. But after a battery of tests conducted by neurologists, and a review of his medical history and medications, doctors determined that Ron suffered from a Parkinson’s-like condition known as Tardive Dyskinesia. They say it was caused by the heartburn medication Reglan.
Reglan, also known by the generic metoclopramide, is a prescription medication used to treat severe heartburn, acid reflux, gastroparesis and other gastrointestinal problems. Last year, after numerous reports to the Food and Drug Administration (FDA) of patients who took the drug and then developed Tardive Dyskinesia, the FDA ordered that a black box warning be placed on Reglan. The label now warns against long-term use – 12 weeks or greater.
The condition is marked by involuntary movements of the muscles and can include lip smacking, tongue thrusting, eye blinking and bulging, head jerking, facial grimacing, puckering and pursing of the lips, and involuntary movements of the fingers. In some cases, it can cause involuntary movements of the legs. Tardive Dyskinesia is debilitating and oftentimes the symptoms do not subside even after the medication has been stopped.
Hundreds of lawsuits have been filed against people who developed the serious movement disorder after taking Reglan or one of its generic equivalents. They say that the makers of the drug were fully aware of the dangers it could cause but they did nothing to warn patients or their doctors until thousands were already suffering from the condition.
- Long term use of Reglan linked to serious movement disorder
- Reglan side effects leave young boy with serious movement disorder
- Women suffering from movement disorder sues Reglan maker Wyeth
- Long-term use of heartburn drug can cause serious movement disorder
- Movement disorder linked to common medications